Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An elementary and constructive solution to Hilbert's 17th Problem for matrices

Authors: Christopher J. Hillar and Jiawang Nie
Journal: Proc. Amer. Math. Soc. 136 (2008), 73-76
MSC (2000): Primary 12D15, 03C64, 13L05, 14P05, 15A21, 15A54
Published electronically: October 12, 2007
MathSciNet review: 2350390
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give a short and elementary proof of a theorem of Procesi, Schacher and (independently) Gondard, Ribenboim that generalizes a famous result of Artin. Let $ A$ be an $ n \times n$ symmetric matrix with entries in the polynomial ring $ \mathbb{R}[x_1,\ldots,x_m]$. The result is that if $ A$ is positive semidefinite for all substitutions $ (x_1,\ldots,x_m) \in \mathbb{R}^m$, then $ A$ can be expressed as a sum of squares of symmetric matrices with entries in $ \mathbb{R}(x_1,\ldots,x_m)$. Moreover, our proof is constructive and gives explicit representations modulo the scalar case.

References [Enhancements On Off] (What's this?)

  • 1. M.-D. Choi, Positive semidefinite biquadratic forms, Lin. Alg. Appl., 12 (1975) 95-100. MR 0379365 (52:270)
  • 2. R. Ciampi, Characterization of a class of matrices as sums of squares, Lin. Alg. Appl., 3 (1970) 45-50. MR 0262264 (41:6874)
  • 3. D. Gondard, P. Ribenboim, Le 17e probleme de Hilbert pour les matrices, Bull. Sci. Math., 98 (1974) 49-56. MR 0432613 (55:5600)
  • 4. R. Horn and C. R. Johnson, Matrix analysis, Cambridge University Press, New York, 1985. MR 832183 (87e:15001)
  • 5. S. Lang, Algebra -3rd ed, Addison-Wesley Publishing Company, New York, 1993. MR 0197234 (33:5416)
  • 6. D. Marker. Model Theory: an Introduction, Springer Verlag, 2002. MR 1924282 (2003e:03060)
  • 7. C. Procesi, M. Schacher, A non-commutative real Nullstellensatz and Hilbert's 17th problem, Ann. of Math., 104 (1976) 395-406. MR 0432612 (55:5599)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 12D15, 03C64, 13L05, 14P05, 15A21, 15A54

Retrieve articles in all journals with MSC (2000): 12D15, 03C64, 13L05, 14P05, 15A21, 15A54

Additional Information

Christopher J. Hillar
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843

Jiawang Nie
Affiliation: Institute for Mathematics and its Applications, University of Minnesota, Minneapolis, Minnesota 55455

Keywords: Artin's theorem, Hilbert's 17th problem, sums of squares, positive semidefinite matrix, real closed field
Received by editor(s): October 23, 2006
Received by editor(s) in revised form: December 14, 2006
Published electronically: October 12, 2007
Additional Notes: The first author is supported under an NSF Postdoctoral Research Fellowship. This research was conducted during the Positive Polynomials and Optimization workshop at the Banff International Research Station, October 7–12 (2006), Banff, Canada.
Communicated by: Bernd Ulrich
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society